Illinois, 2023Tornadoes and Hail in Illinois, April 4, 2023
April 4, 2023 · NWS DVN · 21 events in 5 counties and zones
There were two rounds of severe thunderstorms on April 4th. The first round in Illinois occurred during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were two rounds of severe thunderstorms on April 4th. The first round in Illinois occurred during the morning hours. These storms developed in eastern Iowa and moved into northwest Illinois by mid morning. Despite the elevated nature of the storms and a very stable low level, a very strong downdraft surge occurred south of the hail core over the Illinois side of the Quad Cities metro, with the Quad City Airport ASOS measuring a wind gust near 90 MPH. Extensive damage occurred from Rock Island to Colona IL to buildings, trees and power poles, with some structures seeing ripped-off roofs. A survey team determined a brief tornadoes touched down in Moline, Colona, and near Geneseo Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 5:38 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Apr 4, 5:38 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 AM CDT Tue Apr 4 2023
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 255 AM CDT Tue Apr 4 2023
Warm front extended from central MO to central IL with temps well in
the 60s and dewpoints in the lower to mid 60s south of the front.
To the north of the front across the dvn cwa temps were in the
40s with a brisk northeast winds. Isolated elevated thunderstorms
were developing.
&&
.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Tue Apr 4 2023
...Dangerous Severe Weather Today and Tonight...
Be Weather Aware!
Today and tonight: Volatile and dangerous day ahead with an
intense cyclone tracking from CO to se MN. This system will have
all the ingredients necessary for severe storms including long-
lived supercells producing strong to possibly violent tornadoes,
giant hail of 2 inches or greater in diameter (hen egg or larger),
and damaging winds of over 75 mph. The wind fields will be very
strong with a LLJ of 60-70 kts, and an h250 jet of 170 kts! Deep
layer shear will be very strong and SRH values of at least 500
J/kg. More than enough for the potential for long-track tornadoes,
especially later this afternoon and into the overnight hours
(even more dangerous!). The warm front will lift northward across
the cwa which will be key to the location of the strongest
tornadoes. Afternoon temps will range from the lower 60s along Hwy
20 to the lower to mid 80s in our southern counties. Dewpoints
are expected to be in the lower to mid 60s, similar to last
Friday's event. Today's temps will be warmer than on Friday and
thus CAPE values will be more favorable for explosive development.
We will also need to keep an eye on the strength of the cap.
Later tonight is when the strong cold front/dry line arrives.
Now let's dig more into the severe details: CAM's suggest 3 rounds
of severe storms. Round 1) This morning scattered elevated
supercells producing large hail until about noon. This is when
the LLJ strengthens to 40 kts with deep layer shear strengthening
and frzg lvls about 11k ft which is ideal for severe hail. Round
2) Later this afternoon/evening the cap begins to break and
supercells develop with all modes of dangerous severe weather
occurs as mentioned above. Round 3) After midnight a squall line
accompanies the strong cold front/dry line with the potential for
damaging winds/QLCS tornadoes. Can't rule out supercells with
strong tornadoes during the night due to the very strong
shear/wind fields.
.LONG TERM...(Wednesday through Monday)
Issued at 255 AM CDT Tue Apr 4 2023
Pattern change to quieter weather for a while with a northwest to
zonal flow. Colder Wednesday and Thursday and windy then
temperatures look to warm up into the 60s and 70s this weekend and
into early next week. There is a chance of showers on Sunday into
Sunday night with the passage of a trough.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM CDT Tue Apr 4 2023
Active weather day as a warm front moves north today. Low cigs
along with chances for thunderstorms some severe are possible at
most TAF sites. Wind shift will also occur as the warm front moves
north making cigs improve. MVFR is expected north of the front and
even some IFR is possible. These storms today are capable of
erratic strong winds, large GR and even tornadoes.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Gibbs
Hazardous weather outlook, Apr 4, 2:47 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Tue Apr 4 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Tue Apr 4 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
The Storm Prediction Center has a moderate risk (4 of 5) for today
and tonight.
Multiple rounds of severe thunderstorms are expected with long
track supercells and strong tornadoes along with damaging winds
and very large hail. Prepare now!
These severe thunderstorms will be fast moving at 60 mph!
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Wednesday morning: There is a slight risk for severe thunderstorms
east of the Mississippi River. Damaging winds and large hail are
the main risks. An isolated tornado is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed today through Wednesday morning.
Haase
In the hours before
Local storm report, Apr 4, 8:21 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL 1 E WILTON 41.59N 91.01W
04/04/2023 M1.00 INCH MUSCATINE IA AMATEUR RADIO
&&
GROSSLocal storm report, Apr 4, 8:25 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM HAIL 2 SSE WILTON 41.57N 91.01W
04/04/2023 E1.50 INCH MUSCATINE IA PUBLIC
MOSTLY QUARTERS.
&&
GROSSLocal storm report, Apr 4, 8:27 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM HAIL 2 S NICHOLS 41.45N 91.31W
04/04/2023 E2.00 INCH MUSCATINE IA PUBLIC
&&Local storm report, Apr 4, 8:29 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL 2 W WALCOTT 41.60N 90.81W
04/04/2023 E1.50 INCH SCOTT IA TRAINED SPOTTER
OCCURRING RIGHT NOW.
&&Local storm report, Apr 4, 8:33 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM HAIL STOCKTON 41.58N 90.87W
04/04/2023 E1.50 INCH MUSCATINE IA PUBLIC
MOSTLY SMALLER SIZE.
&&
GROSSLocal storm report, Apr 4, 8:35 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM HAIL WALCOTT 41.59N 90.78W
04/04/2023 E1.50 INCH SCOTT IA PUBLIC
RELIED BY ANDY ERVIN.
&&
MWEvent by event
11 hail, 5 tornado, 5 thunderstorm wind. Local standard time, as filed.
Tornado, Rock Island
- When
- April 4, 8:36 AM CST to 8:37 AM CST
- Where
- Rock Island County, 3.18 mi ENE of Andalusia to 3.69 mi W of Milan
- Rating
- EF1
- Path length
- 1.09 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.440, -90.660
A brief tornado caused sporadic damage to power poles, some trees, and some houses on its 1 mile path. Estimated max wind speeds of 105 mph.
Thunderstorm Wind, Rock Island
- When
- April 4, 8:37 AM CST
- Where
- Rock Island County, 3.69 mi W of Milan
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.440, -90.640
A public report of roof damage, down trees with the roots exposed and a semi trailer blown over.
Tornado, Rock Island
- When
- April 4, 8:41 AM CST to 8:43 AM CST
- Where
- Rock Island County, 0.86 mi NW of Blackhawk State Park to 1.7 mi WSW of Moline
- Rating
- EF1
- Path length
- 1.59 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.480, -90.580
A brief tornado occurred in the City of Rock Island, Illinois. The tornado was on the ground for 1.59 miles with a maximum width of 150 yards and a peak estimated winds of 95 MPH. The tornado knocked over and snapped large trees and produced minor damage to several roofs. Widespread damaging straight-line winds up to 90 mph also caused significant damage across the city.
Thunderstorm Wind, Rock Island
- When
- April 4, 8:46 AM CST
- Where
- Rock Island County, (Mli) Quad City Arpt
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.450, -90.520
ASOS at the Moline Quad Cities International Airport (KMLI) measured a peak wind gust of 78 knots.
Tornado, Rock Island
- When
- April 4, 8:47 AM CST to 8:49 AM CST
- Where
- Rock Island County, 0.86 mi NE of Fruitland to 2.07 mi E of Fruitland
- Rating
- EF1
- Path length
- 1.62 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.480, -90.510
A brief EF1 tornado caused damage to trees and roofs across its 1.6 mile long path. Eyewitness reports of the tornado and debris aided in the identification of this tornado.
Thunderstorm Wind, Rock Island
- When
- April 4, 8:53 AM CST
- Where
- Rock Island County, 1.24 mi ENE of Moline
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.510, -90.500
A trained spotter reported power poles down and sign damage at Applebees in Moline. Winds were estimated as over 80 MPH.
Tornado, Henry
- When
- April 4, 8:57 AM CST to 8:58 AM CST
- Where
- Henry County, 0.69 mi N of Green Rock to 0.52 mi W of Colona
- Rating
- EF2
- Path length
- 0.52 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.480, -90.370
A brief tornado developed Tuesday morning in Colona, Illinois, and was embedded in a broader swath of damaging straight line winds. The tornado was on the ground for 0.4 miles and west 50 yards wide. the peak estimated winds were 115 MPH. The tornado moved through the northern portion of Colona, and was on the ground for about a half mile. The tornado was captured on video, ripping the entire roof off a gas station and tossing it into a brick building just to the south. The front wall of the building also collapsed. The tornado also uprooted trees, and caused minor house damage.The tornado was rated a low-end EF-2, with maximum winds around 115 mph.
Tornado, Henry
- When
- April 4, 9:15 AM CST to 9:19 AM CST
- Where
- Henry County, 2.08 mi SE of Geneseo to 2.59 mi W of Atkinson
- Rating
- EF2
- Path length
- 2.79 mi
- Path width
- 600 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.430, -90.120
A localized rear flank downdraft (RFD) surge on the south side of a broader high precipitation(HP) supercell RFD caused a tornado to form. The EF2 tornado with 115 MPH winds began just east of Geneseo. The path had sporadic damage and based on eye-witness reports it was a multiple vortex tornado. Different suction vortices caused damage to farm buildings, trees, silos and houses along its 2.8 mile long path. Many trees were uprooted or snapped in different directions. Most houses had uplift of shingles. Towards the end of the path, the tornado strengthened just before it occluded. EF2 damage was found here as a power pole was snapped, 4 farm outbuildings were destroyed and the roof on the house was lifted then put back down on the house. Many thanks to Henry County OEM for helping with the survey.
Thunderstorm Wind, Henry
- When
- April 4, 9:20 AM CST
- Where
- Henry County, 2.59 mi W of Atkinson
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.420, -90.070
A public report of a semi trailer blown over 3 miles west of Atkinson on Interstate 80.
Hail, Henry
- When
- April 4, 9:25 AM CST
- Where
- Henry County, 6.86 mi WSW of Hooppole
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.550, -90.050
Thunderstorm Wind, Henry
- When
- April 4, 9:35 AM CST
- Where
- Henry County, 3.49 mi S of Hooppole
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.520, -89.910
A member of the general public reported a snapped tree.
Hail, Whiteside
- When
- April 4, 9:40 AM CST
- Where
- Whiteside County, 2.07 mi S of Morrison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.790, -89.970
Hail, Bureau
- When
- April 4, 9:58 AM CST
- Where
- Bureau County, 1.73 mi SE of New Bedford
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.500, -89.700
Hail, Bureau
- When
- April 4, 10:15 AM CST
- Where
- Bureau County, 0.52 mi E of Kasbeer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.500, -89.460
A public report of hail ranging in size from pea to quarter.
Hail, Bureau
- When
- April 4, 10:23 AM CST
- Where
- Bureau County, Malden
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.420, -89.370
Hail, Bureau
- When
- April 4, 10:24 AM CST
- Where
- Bureau County, 0.69 mi N of Malden
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.430, -89.370
Hail, Bureau
- When
- April 4, 10:30 AM CST
- Where
- Bureau County, 0.86 mi NW of Arlington
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.480, -89.260
Hail, Bureau
- When
- April 4, 10:34 AM CST
- Where
- Bureau County, 2.18 mi ESE of Cherry
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -89.180
Hail, Carroll
- When
- April 4, 10:35 AM CST
- Where
- Carroll County, 0.69 mi S of Milledgeville
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.960, -89.780
The Milledgeville Fire Department hail ranging in size from pea to quarter.
Hail, Carroll
- When
- April 4, 10:35 AM CST
- Where
- Carroll County, Milledgeville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -89.780
Hail, Bureau
- When
- April 4, 10:38 AM CST
- Where
- Bureau County, 0.52 mi E of Cherry
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.430, -89.210
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 4, 20234 injured · EF3 · 19 events
- Rip Current in Puerto Rico, April 4, 20231 death · 1 injured · 1 event
- Coastal Flood in Puerto Rico, April 4, 20231 death · 1 event
- Tornadoes and Hail in Iowa, April 4, 2023$205,000 · EF1 · 61 events
- Hail and Damaging Winds in Michigan, April 4 to 5, 2023$3.1 million · 2.5 in hail · 12 events
- Flooding and Hail in Illinois, April 4, 20233 in hail · 125 events
- Hail and Damaging Wind in Missouri, April 4 to 5, 2023$550,000 · 2 in hail · 16 events
- Hail and Damaging Winds in Kansas, April 4 to 5, 2023$425,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Kansas, April 4 to 5, 2023$241,000 · 1.25 in hail · 15 events
- Hail and Damaging Winds in Iowa, April 4, 20234 in hail · 69 events
- Wildfire in Oklahoma, April 4, 2023$200,000 · 2 events
- Tornado and Flooding in Wisconsin, April 4 to 5, 2023$73,000 · EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092537, 1092544, 1092536, 1092540, 1092547, 1092539, 1092543, 1092545, 1092542, 1092525, 1092541, 1092526, 1092527, 1092528, 1092529, 1092530, 1092531, 1092532, 1092533, 1092534, 1092535.